Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 55, NWS Lincoln, IL

April 16, 2024Coles County, Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 16, 2024, 7:10 PM CDT for Coles County, Edgar County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 7:10 PM CDT (00:10 UTC)
Expired
Apr 16, 2024, 7:47 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coles County, IL, Edgar County, IL

The radar

The Lincoln radar (KILX), 131 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:32 PM CDT, 38 minutes earlier. Its key messages:

  • South-southeast winds sustained at 25-30 mph gusting 35-45 mph this afternoon will kick up dust that could reduce visibilities in spots. Drivers should exercise caution, being careful not to drive into an area of significantly diminished visibilities.
  • There is a level 2 of 5 (slight) risk for severe weather with widespread thunderstorms this afternoon and evening. The main threats are damaging wind gusts and large hail, but a tornado is possible mainly west of the IL River this evening. Have multiple ways to receive warnings, and know where you will take shelter.
  • There is a level 1 of 5 (marginal) risk for severe weather with thunderstorms on Thursday, with damaging gusts and large hail being the primary hazards once again.
Area forecast discussion, Apr 16, 6:32 PM CDT, 38 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
632 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- South-southeast winds sustained at 25-30 mph gusting 35-45 mph
  this afternoon will kick up dust that could reduce visibilities
  in spots. Drivers should exercise caution, being careful not to
  drive into an area of significantly diminished visibilities.

- There is a level 2 of 5 (slight) risk for severe weather with
  widespread thunderstorms this afternoon and evening. The main
  threats are damaging wind gusts and large hail, but a tornado is
  possible mainly west of the IL River this evening. Have
  multiple ways to receive warnings, and know where you will take
  shelter.

- There is a level 1 of 5 (marginal) risk for severe weather with
  thunderstorms on Thursday, with damaging gusts and large hail
  being the primary hazards once again.

&&

.DISCUSSION...
Issued at 214 PM CDT Tue Apr 16 2024

Latest SPC Mesoanalysis shows around 1500-2000 J/kg SBCAPE which
has developed quickly over the past couple hours with the breaks
in clouds. Fortunately, 0-3 km shear values are not particularly
impressive - only around 25-30 kt - which should limit severe
potential somewhat. However, we'll need to keep an eye on the
most persistent updrafts since mid level lapse rates will be steep
and hence conducive to marginally severe hail, especially after
6pm when the LLJ (and wind fields aloft in general) begins to
restrengthen to increase shear as the sfc low draws nearer. The
CAMs do suggest the second wave developing behind the first
(north central MO/south central IA) will be more potent given the
50-60 kt 0-6km shear there. This broken line of storms, however,
will begin to meet convective inhibition with decoupling of the
boundary layer and slightly lower shear as it races into our area
between 6 and 9 pm, which the CAMs (though not always accurate)
agree will cause it to dissipate. If this holds together, areas
along and west of the IL River would have a tornado, very large
hail, and damaging wind risk, though at this time guidance is
leaning towards it falling apart. There will be some pretty feisty
winds through the evening though: this afternoon with deep mixing,
this evening with showers mixing down stronger winds aloft, and
later this evening behind those showers across our west before the
sun sets. Current south-southeast winds are sustained at nearly
30 mph and gusting to around 40 or slightly higher across most of
the area, and there have been some visibility dips where dust is
getting kicked up given dry soils and any agricultural tilling.
Drivers should exercise caution, being careful not to drive into
an area of blowing dust that's significantly reducing visibility.

Once the remains of the second wave dissipate or depart our area to
the north late this evening, we should get a break in precip
overnight and remain seasonably mild with temps hovering in the 60s.
The cold front will finally cross the area tomorrow morning,
bringing an abrupt wind shift and seasonably cooler temps with
afternoon highs in the mid 60s to low 70s north of I-70 - a little
warmer further south where a drier airmass (and lack of clouds) will
foster a more rapid response to sfc heating. Given the proximity of
the upper low which deterministic guidance suggests will slowly lift
across WI throughout the day, temps aloft will remain cool across
our north where low level lapse rates would be steep enough to
favor some weak instability leading to a couple showers, though
most of the area should be dry during the day.

Tomorrow night into Thursday morning, a warm front will lift north
into our area ahead of a sfc low that'll pull a cold front through
Thursday afternoon/evening. The specific track of this low is in
question, though along and south of its warm front steep mid level
lapse rates and curved hodographs would imply a hail (and possibly
tornado) threat with thunderstorms; there isn't a ton of mid level
dry air on soundings, but steep low level lapse rates that develop
if breaks in cloud cover optimize sfc heating could favor gusty
winds, particularly if storms merge into a line along the cold
front. We'll be keeping an eye on this possible severe weather risk,
though at this time, the highest probabilities (15-30% ...
corresponding to a level 2 of 5 "slight" risk) from SPC are Clay to
Lawrence Counties and south on Thursday. Behind that front Thursday
night, conditions turn cooler, and then Friday night into Saturday a
reinforcing cold front will bring temps to below normal (average
highs, for reference, are mid to upper 60s); NBM only gives a 30-40%
and 20-30% chance for highs of 60 or warmer on Saturday and Sunday,
respectively.

Bumgardner

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 632 PM CDT Tue Apr 16 2024

Scattered showers and a few storms will continue through this
evening, with the highest chances for storms being near/west of I-
55. Strong southerly winds with gusts between 25-35 kts will persist
through tonight, lessening some during the overnight hours. A cold
front will sweep through the area on Wednesday, shifting winds to
the west with gusts increasing to 30-35 kts. A brief period of MVFR
ceilings may develop over our northern TAF sites (KPIA, KBMI) late
Wednesday morning, though sites south of there should remain VFR.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for ILZ038-042>046-
051>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 16, 3:45 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Tue Apr 16 2024

ILZ027>031-036-037-040-041-047>050-172045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
345 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Thunderstorms will continue across western Illinois through the early
evening hours. Some of these storms will be strong to severe, with
damaging winds, hail, and tornadoes all possible. The highest chances
for significant severe weather are west of the Illinois River.

Outside of the storms, south winds will gust around 35 mph, causing
some difficult travel on west to east oriented roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds will increase Wednesday and gust to around 35 mph, with
difficult travel on north to south oriented roads.

A few thunderstorms are possible Thursday afternoon and night,
though the severe weather risk appears low at this time.

Minor flooding on the Illinois River from Havana to Beardstown will
continue for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening,
with the most likely time frame between 4 pm and 8 pm.

Expected storm motion is toward the northeast around 40 mph.

ILZ038-042>046-051>057-061-172045-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
345 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

South winds will gust around 45 mph through the early evening hours,
causing some difficult travel on west to east oriented roads. Areas
of blowing gust will be possible, which could limit visibility to
less than one-quarter mile in localized areas.

Showers and thunderstorms will be possible this evening and should
be out of the state by midnight. Some of these storms will be strong
to severe, with damaging winds, hail, and a few tornadoes all
possible. However, the tornado threat will be more diminished near
the Indiana border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds will increase Wednesday and gust to around 35 mph, with
difficult travel on north to south oriented roads.

Scattered thunderstorms are possible Thursday afternoon and night. A
few of these may be on the strong side.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 6 pm and 10 pm.

Expected storm motion is toward the northeast around 40 mph.

ILZ062-063-066>068-071>073-172045-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
345 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

South winds will gust around 45 mph through the early evening hours,
causing some difficult travel on west to east oriented roads. Areas
of blowing gust will be possible, which could limit visibility to
less than one-quarter mile in localized areas.

Thunderstorms will begin moving into the area by early evening, and
should be out of the state by midnight. Some of these storms will be
strong to severe, with damaging winds and hail being the primary
risks. However, a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

West winds will increase Wednesday and gust to around 35 mph, with
difficult travel on north to south oriented roads.

Scattered thunderstorms are possible Thursday afternoon and night. A
few of these may be strong to severe, with damaging winds and hail
the primary risks.

Minor flooding on the Wabash River will continue for several more
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 7 pm and midnight.

Expected storm motion is toward the northeast around 40 mph.

Knutsvig

In the hours before

Local storm report, Apr 16, 3:23 PM CDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
323 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Dust Storm       1 NNE New Berlin        39.74N 89.91W
04/16/2024                   Sangamon           IL   Emergency Mngr

            Interstate 72 shut down between mile markers
            80 and 87.

&&
Local storm report, Apr 16, 3:24 PM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
324 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Blowing Dust     2 S Rochester           39.72N 89.53W
04/16/2024                   Sangamon           IL   Public

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:04 PM CDTSevere Thunderstorm WarningILXSchuyler21 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.